South Dakota, 2021

Blizzard and Winter Storm in South Dakota, March 14 to 15, 2021

March 14 to 15, 2021 · NWS UNR · 20 events in 20 counties and zones

A strong winter storm impacted much of western and south central South Dakota, especially the Black Hills area and southwestern South Dakota. Snow lifted slowly north into southern South Dakota during the morning and midday hours, with the most impactful snow near and south of interstate 90.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong winter storm impacted much of western and south central South Dakota, especially the Black Hills area and southwestern South Dakota. Snow lifted slowly north into southern South Dakota during the morning and midday hours, with the most impactful snow near and south of interstate 90. Snow tapered off during the late night and morning hours. Snowfall amounts of six to 12 inches were common across these areas, with one to two feet over parts of the southern Black Hills and far southwestern South Dakota. The heavy, wet snow, combined with wind gusts over 40 mph, produced blizzard or near blizzard conditions across parts of southwestern South Dakota, along with power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 14, 1:41 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 14, 1:41 AM MST, 2 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 AM MST Sun Mar 14 2021

.DISCUSSION...(Today Through Saturday)
Issued at 138 AM MST Sun Mar 14 2021

08z surface analysis had low over southeast CO and high over SK.
Water vapour had upper low in far south central CO. Gulf is wide
open with copious moisture spreading northwest ahead of low into
the central plains and southern portions of the CWA. Precipitation
slow to develop given drier boundary layer air flowing from SK
surface high, but radar returns starting to expand along the SD/NE
border with slow development to the north/west. Snow falling in
the higher elevations with rain on the plains. Effect of upper low
main concern.

Today/tonight, main upper low will meander into eastern CO by 00z
Monday and then central KS by 12z Monday as it weakens,
elongates, and spawns a weaker upper low over the NE panhandle.
Surface low will crawl along the KS/OK border with inverted trough
into the CWA. 150-200% of normal PWATs will stream into the
southern half of the CWA on deep east/southeasterly upslope flow.
Deformation zone forcing combined with moderate/strong lower
tropospheric frontogenesis will support precipitation shield over
the southern half of the CWA through tonight. Guidance has been
stubbornly consistent in their differences with NAM bringing epic
snows, GFS warmest, and EC most consistent. Latest RAP/HRRR throws
wrench into precipitation type forecast - changeover to snow on
the plains would be much slower with much less snow. However,
preponderance of guidance indicates dynamic cooling will be enough
to bring wet, heavy snow into the southern third of the CWA over
the next 24 hours. Deterministic EC matches probabilistic
guidance, so forecast leans heavily on those solutions. Confidence
still not that high for snow amounts on the plains. Peak snow
amounts lowered some, but support current headlines, albeit with
tweaks for slower timing. Kept the higher Black Hills amounts
given upslope enhancement. Strong/gusty northeast winds are likely
to bring a period of blizzard conditions in far southwest SD.
Temperatures will be near guidance outside of precipitation shield
and below guidance under highs pop regime.

Monday through Wednesday, a weaker upper low drops in and kicks
out today/s upper low carving out weak trough over the central
CONUS. Unsettled weather expected some lighter snows.
Temperatures will be heavily modulated by snow cover.

The end of the week looks warmer and generally dry as areas with
snowcover slowly wane.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1020 PM MST Sat Mar 13 2021

MVFR/IFR ceilings and visibility across the southern parts of the
forecast area will continue to deteriorate overnight. Light rain
has changed over to snow across higher elevations, and will change
over across the plains closer to morning. Light east to southeast
winds will switch to northeast overnight and increase early
Sunday morning, especially across southwestern SD. Widespread
IFR/LIFR conditions are expected Sunday in heavy snow, especially
near and south of I-90. Further north, mainly VFR conditions are
expected with MVFR/to brief IFR conditions in light snow for
Sunday afternoon across northwestern SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 6 AM MDT /7 AM CDT/ this morning to 6
     AM MDT /7 AM CDT/ Monday for SDZ026-030-044-047-072.

     Winter Storm Warning from 9 AM MDT /10 AM CDT/ this morning to 6
     AM MDT /7 AM CDT/ Monday for SDZ031-043-046.

     Blizzard Warning until 6 AM MDT Monday for SDZ027>029-041-074.

     Blizzard Warning from 6 AM this morning to 6 AM MDT Monday for
     SDZ042.

     Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
     Monday for SDZ049.

     Winter Weather Advisory from 9 AM this morning to 6 AM MDT
     Monday for SDZ032-073.

     Winter Weather Advisory until 6 AM MDT Monday for SDZ025.

     Winter Storm Warning until 6 AM MDT Monday for SDZ024.

WY...Winter Storm Warning from 6 AM this morning to 6 AM MDT Monday
     for WYZ057.

     Winter Storm Warning until midnight MDT tonight for WYZ055-058.

     Winter Weather Advisory until midnight MDT tonight for WYZ054.

&&

DISCUSSION...Helgeson
AVIATION...15
Hazardous weather outlook, Mar 13, 4:33 AM MST, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
433 AM MST Sat Mar 13 2021

SDZ024-026>031-041-042-044-072-074-WYZ055-057-058-141145-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Bennett-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Southern Campbell-
Wyoming Black Hills-Weston-
433 AM MST Sat Mar 13 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong low pressure system will cross the region this weekend,
bringing significant amounts of heavy, wet snow to the area. See
the latest Winter Storm Warning for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The winter storm will continue through Sunday night. See the
latest Winter Storm Warning for details.

Another round of snow will be possible Tuesday into Wednesday.
Generally accumulations will be light, although the northern Black
Hills could see a few inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-043-047-WYZ054-141145-
Northern Foot Hills-Jackson-Todd-Northern Campbell-
433 AM MST Sat Mar 13 2021 /533 AM CST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong low pressure system will cross the region this weekend,
bringing heavy, wet snow to the area. See the latest Winter
Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The winter storm will continue through Sunday night. See the
latest Winter Weather Advisory for details.

Another round of snow will be possible Tuesday into Wednesday,
bringing some light snow accumulations to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-049-073-WYZ056-071-141145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Tripp-Southern Meade Co Plains-Western Crook-
Northeastern Crook-
433 AM MST Sat Mar 13 2021 /533 AM CST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong low pressure system will cross the region this weekend,
bringing rain and snow to the area. Rain today will change to snow
tonight, with little to no accumulation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow Sunday morning may change back to rain in the afternoon, and
then back to snow Sunday night. Snow amounts will depend greatly
on the temperature, and how much precipitation will fall as rain.
Up to 3 inches of snow will be possible by Monday morning, with
lesser amounts across northwestern South Dakota. Breezy east to
northeast winds on Sunday could cause some patchy blowing snow.

Another round of snow will be possible Tuesday into Wednesday,
bringing some light snow accumulations to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 6 blizzard, 3 winter weather. Local standard time, as filed.

Blizzard, Southern Black Hills

When
March 14, 4:00 AM MST to 11:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Southern Foot Hills

When
March 14, 5:00 AM MST to 10:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
Public
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Weather, Custer Co Plains

When
March 14, 5:00 AM MST to 11:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
CoCoRaHS
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Fall River

When
March 14, 5:00 AM MST to 10:00 PM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
March 14, 9:00 AM MST to 11:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
ASOS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Hermosa Foothills

When
March 14, 9:00 AM MST to 11:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
March 14, 10:00 AM MST to March 15, 8:00 AM MST
Where
Bennett forecast zone
Reported by
Public
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Blizzard, Central Black Hills

When
March 14, 11:00 AM MST to March 15, 12:00 AM MST
Where
Central Black Hills forecast zone
Reported by
Public
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
March 14, 11:00 AM MST to 11:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 14, 11:00 AM MST to March 15, 12:00 AM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
March 14, 12:00 PM CST to March 15, 10:00 AM CST
Where
Todd forecast zone
Reported by
Public
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
March 14, 12:00 PM MST to 11:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Public
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
March 14, 12:00 PM MST to 11:00 PM MST
Where
Rapid City forecast zone
Reported by
Public
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
March 14, 12:00 PM MST to March 15, 3:00 AM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
March 14, 1:00 PM CST to March 15, 1:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
March 14, 1:00 PM MST to 11:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
March 14, 1:00 PM MST to March 15, 12:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
NWS Employee
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Tripp

When
March 14, 3:00 PM CST to March 15, 9:00 AM CST
Where
Tripp forecast zone
Reported by
COOP Observer
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

Winter Weather, Southern Meade Co Plains

When
March 14, 2:00 PM MST to March 15, 12:00 AM MST
Where
Southern Meade Co Plains forecast zone
Reported by
CoCoRaHS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Butte

When
March 14, 2:00 PM MST to 9:00 PM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945527, 945520, 945529, 945538, 945541, 945567, 945561, 945524, 945536, 945560, 945563, 945516, 945518, 945556, 945562, 945517, 945565, 945564, 945566, 945568.